Arizona, 2005Damaging Winds and Lightning Strike in Arizona, July 17, 2005
July 17, 2005 · NWS PSR · 3 events in 1 county or zone
2 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $140,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 17, 10:55 AM MST, 4 hours 52 minutes earlier.
Area forecast discussion, Jul 17, 10:55 AM MST, 4 hours 52 minutes before
AZZ020>028-CAZ030>033-180000-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1055 AM MST SUN JUL 17 2005
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT WILL CONTINUE OVER SOUTHERN NEVADA...
NORTHERN ARIZONA AND SOUTHERN CALIFORNIA THROUGH MONDAY. THIS WILL
RESULT IN VERY HOT WEATHER WITH RECORD OR NEAR RECORD HIGH
TEMPERATURES TODAY AND MONDAY. ENOUGH MOISTURE REMAINS FOR A SLIGHT
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER THE HIGHER TERRAIN
EAST OF THE GREATER PHOENIX AREA...POSSIBLY SENDING BLOWING DUST INTO
THE SOUTH-CENTRAL ARIZONA DESERT AREAS INCLUDING MAINLY THE EAST
PORTION OF THE GREATER PHOENIX AREA BY THE EVENING HOURS. THE HIGH
PRESSURE SYSTEM IS EXPECTED TO MOVE EAST OVER COLORADO EASTWARD BY
THE LAST HALF OF THE WEEK WITH A FLOW ALOFT FROM THE SOUTHEAST
BRINGING LOWER TEMPERATURES AND HIGHER HUMIDITY WITH AN INCREASING
CHANCE OF SHOWERS AND THUNDERSTORMS BY THURSDAY NIGHT THROUGH NEXT
WEEKEND.
&&
.DISCUSSION...
UNDER SUNNY SKIES...TEMPERATURES WERE GENERALLY 2 TO 4 DEGREES WARMER
LATE THIS MORNING COMPARED WITH THE SAME TIME YESTERDAY. DEW POINT
TEMPERATURES WERE A DEGREE OR TWO HIGHER OVER SOUTH-CENTRAL ARIZONA
AND ABOUT 5 DEGREES LOWER OVER FAR SOUTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA.
STRONG HIGH PRESSURE ALOFT HAS MOVED SOUTH OVER SOUTHERN NEVADA...
NORTHERN ARIZONA...AND SOUTHERN CALIFORNIA THROUGH MONDAY. THIS WILL
RESULT IN VERY HOT WEATHER WITH RECORD OR NEAR RECORD HIGH
TEMPERATURES TODAY AND MONDAY.
ENOUGH MOISTURE REMAINS IN THE CIRCULATION FOR ANOTHER ROUND OF
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER THE HIGHER
TERRAIN NORTHEAST AND EAST OF THE GREATER PHOENIX AREA THIS
AFTERNOON INTO THIS EVENING...WITH ISOLATED THUNDERSTORMS...GUSTY
WINDS AND BLOWING DUST SPREADING INTO THE SOUTH-CENTRAL DESERT AREAS
INCLUDING THE GREATER PHOENIX AREA THIS EVENING. HAVE UPDATED THE
FORECAST FOR THIS. THERE IS ALSO A SLIGHT CHANCE OF THIS AT LEAST
OVER THE HIGHER TERRAIN EARLY THIS COMING WEEK.
THE HIGH PRESSURE SYSTEM IS EXPECTED TO MOVE EAST OVER COLORADO
EASTWARD BY THE LAST HALF OF THE WEEK WITH A FLOW ALOFT FROM THE
SOUTHEAST BRINGING LOWER TEMPERATURES AND HIGHER HUMIDITY.
EXPECT AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS BY THE
LATTER PART OF THE WEEK...ESPECIALLY BEGINNING THURSDAY NIGHT AND
THROUGH NEXT WEEKEND. THIS IS DUE TO THE EXPECTATION OF MOISTURE
INFLUENCE FROM THE REMAINS OF HURRICANE EMILY...THE CENTER OF WHICH
WAS LOCATED 250 MILES EAST-SOUTHEAST OF COZUMEL MEXICO THIS MORNING.
EXPECT WE WILL HAVE THREE DAYS OF 55 DEGREE DEW POINT TEMPERATURES
OR HIGHER BEGINNING BEGINNING THE LATTER PART OF THE WEEK...MOST
LIKELY FRIDAY WILL BE THE FIRST DAY.
&&
.AVIATION...
DISCUSSION FOR 00Z TAFS. TAF AND TWEBS ADEQUATELY COVER ALL
SIGNIFICANT WEATHER EXPECTED FOR PHXTAFPHX...PHXTAFIWA. NO
SIGNIFICANT WEATHER EXPECTED FOR PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WARNING FOR SOUTHWEST AND SOUTH-CENTRAL ARIZONA
DESERT ZONES 20 THROUGH 23...AND 25 THROUGH 28 UNTIL 8 PM MST
THIS EVENING...AND FROM 10 AM UNTIL 8 PM MST MONDAY.
CA...EXCESSIVE HEAT WARNING FOR THE LOWER COLORADO RIVER VALLEY
ZONE 31 UNTIL 8 PM PDT THIS EVENING...AND FROM 10 AM UNTIL
8 PM PDT MONDAY.
&&
ELLIS
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIXHazardous weather outlook, Jul 17, 11:40 AM MST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1140 AM MST SUN JUL 17 2005
AZZ022-023-027-028-180200-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
1140 AM MST SUN JUL 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA
INCLUDING THE GREATER PHOENIX AREA.
.DAY ONE...TODAY
ISOLATED THUNDERSTORMS WITH AREAS OF GUSTY WINDS AND BLOWING DUST ARE
FORECAST FOR THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF STRONG GUSTY WINDS AND LOCALLY HEAVY BY THURSDAY NIGHT
THROUGH NEXT WEEKEND.
AZZ024-180200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
1140 AM MST SUN JUL 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.
.DAY ONE...TODAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS ARE
FORECAST FOR THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF STRONG GUSTY WINDS AND LOCALLY HEAVY BY THURSDAY NIGHT...
WITH HEAVY RAIN MORE LIKELY ASSOCIATED WITH SHOWERS AND THUNDERSTORMS
FRIDAY THROUGH NEXT WEEKEND.
AZZ020-021-025-026-CAZ030>033-180200-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
WEST CENTRAL DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
1140 AM MST (1140 AM PDT) SUN JUL 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR YUMA AND LA PAZ COUNTIES IN
SOUTHWEST ARIZONA...AND IMPERIAL AND EASTERN RIVERSIDE COUNTIES IN
SOUTHEAST CALIFORNIA INCLUDING JOSHUA TREE NATIONAL PARK.
.DAY ONE...TODAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF STRONG GUSTY WINDS AND BLOWING DUST...AND LOCALLY HEAVY RAIN
FRIDAY AND SATURDAY
ELLIS
Lightning, Maricopa
- When
- July 17, 3:47 PM MST
- Where
- Maricopa County, Youngtown
- Property damage
- $50,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
House fire reported at 11620 N 114th Drive. At least 4 palm tree fires were reportedly started by lightning strikes.
Thunderstorm Wind, Maricopa
- When
- July 17, 6:09 PM MST
- Where
- Maricopa County, 15 mi N of Phoenix
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $20,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.700, -112.067
Winds took down tree branches and damaged a car near Hayden and Thomas Roads.
Thunderstorm Wind, Maricopa
- When
- July 17, 7:20 PM MST
- Where
- Maricopa County, Phoenix
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $70,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.483, -112.067
Power lines down in south Phoenix. At the height of the storm, more than 40,000 APS customers were without power. The Phoenix Fire Department responded to 200 calls for service. Two large trees were uprooted at the Wigwam Resort and Golf Club.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Pennsylvania, July 17, 200521 injured · 1 event
- Flash Flood in New Jersey, July 17 to 18, 2005$10 million · 1 event
- Hail in Nebraska, July 17, 2005$1.1 million · 1.75 in hail · 4 events
- Lightning Strike in Pennsylvania, July 17, 2005$100,000 · 1 event
- Lightning Strike in North Carolina, July 17, 2005$100,000 · 1 event
- Wildfire in Oregon, July 17 to 18, 2005$83,000 · 1 event
- Damaging Wind and Lightning Strike in Minnesota, July 17, 2005$75,000 · 50 kt wind · 2 events
- Flash Flood in New York, July 17, 2005$75,000 · 1 event
- Damaging Winds in Iowa, July 17, 2005$39,000 · 61 kt wind · 4 events
- Lightning Strikes in Tennessee, July 17 to 20, 2005$32,000 · 3 events
- Damaging Winds and Lightning Strike in Wisconsin, July 17, 2005$30,000 · 52 kt wind · 3 events
- Flood in Pennsylvania, July 17, 2005$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468000, 5467998, 5467999.